Caplan or Caplan's Syndrome is a term assigned to patients who have been exposed to mining dusts (coal, silica, asbestos) and who demonstrate lung inflammation that has led to the development of rheumatoid nodules in the lungs.It is named after Dr. Tony Caplan, who served on the pneumoconiosis board in England in the 1950s. It is also referenced as rheumatoid pneumoconiosis, silicoarthritis, and rheumatoid lung silicosis.
Caplan's Syndrome is, basically, pulmonary fibrosis found in coal miners who develop rheumatoid arthritis. While it occurs in those who have been exposed to coal dust and asbestos, it is most commonly associated with exposure to silica.
At one time, it was estimated that 1 in 100,000 people were diagnosed with Caplan's Syndrome, but the number of diagnoses have dwindled due to less and less coal mining and more mining companies focusing on health and environmental regulations.
For some, the severe scarring of the lungs can compromise the lungs' ability to maintain adequate oxygen levels in the bloodstream, leading to a condition called, progressive massive fibrosis. Researchers have found no increase in risk of developing this condition in those with rheumatoid arthritis.
Diagnosis, Symptoms, and Treatment of Caplan's Syndrome
Caplan's Syndrome usually presents on X-rays as small lung bumps ranging in size between .5 cm - 5.0 cm (.2 in. - 2 in.) in diameter. These nodules can occur with or without the presence of rheumatoid arthritis.
- swelling and pain in the joints (particularly in the morning)
- shortness of breath
There is also increased risk of developing tuberculosis, so those who have been diagnosed with Caplan's Syndrome should be screened for exposure to TB.
Caplan's Syndrome rarely causes severe breathing difficulties or impairments.
Management of the condition is usually done by ceasing exposure to mining dusts and smoking, and traditional physical treatment for the other symptoms of rheumatoid arthritis. Once tuberculosis has been ruled out, immuno-suppressants can be used. If tuberculosis is present, there could be the risk of complications from use of steroids, NSAIDs and immuno-suppressant therapies.
Sources: http://www.jornaldepneumologia.com.br (Brazilian Journal of Pulmonology); http://www.nlm.nih.gov; http://www.patient.co.uk; http://www.healthline.com
Add a CommentComments
There are no comments yet. Be the first one and get the conversation started!